Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Stopped citalopram abruptly, feel shit

(13 Posts)
pollylovespie Sat 23-Jul-16 15:06:49

V stupid I know but ran out of citalopram a couple of weeks ago and couldn't get repeat (20 mg) without seeing GP so just stopped taking it. I want to try to manage without it if I can as it has side effects I don't like. I've felt fine but over the last couple of days I have felt weepy and flat and DH wants me to start taking it again, but is this just withdrawal catching up with me? Anyone else stopped abruptly and experienced this? Did it get better? Don't know if I should ride it out or go and get moresad

DanniiMinogue Sat 23-Jul-16 15:14:59

Sorry you feel so rough but honestly, the advise is to reduce the dose over a period of time. I don't think that anyone on here can really tell you what to do other than to seek medical advice from your GP.

I appreciate that being on the drug can initially make you feel quite rough/strange but you were prescribed it for a reason + it can take some weeks to settle in to it/until you begin to feel better.

How long had you been on it for?

pollylovespie Sat 23-Jul-16 15:21:06

Thanks Dannii. I've been taking it for about two and a half years and it made a huge difference but the side effects are crap. I'm just not sure if I need it or not- the way I feel today is how I felt all the time before I started taking it, but I'm thinking it might just be withdrawal?

beansonbread Sat 23-Jul-16 15:25:51

I was on citalopram a few years ago for about 12 months and stopped taking it suddenly over Christmas, I didn't notice any side effects and all was great.
I've now been back on it for about 10 months now and decided (after a couple days of just forgetting to take it) that I wanted to stop altogether. After about five days I had a headache that wouldn't go, felt dizzy, sick and very shaky. Ended up going back on it with no thoughts of stopping abruptly again. It totally messed me up for about two weeks.

AnotherEmma Sat 23-Jul-16 15:26:32

Coming off Citalopram is difficult and you should never go cold turkey, especially not without the guidance of a doctor.

Your husband is right. Go back on it and come off gradually.

I managed to come off it but it took me a long time! I bought a pill cutter (you can get them from Boots) and did the following:
20-20-15-20-20-15 etc for about 10 days
20-15-20-15 etc for about 10 days
15-15-20-15-15-20 etc for about 10 days
15/day for about 10 days
And the same pattern to go from 15 to 10, then from 10 to 5, then from 5 to 0.

AnotherEmma Sat 23-Jul-16 15:28:20

PS You need the doctor to prescribe a mix of 20mg and 10mg tablets obviously

pollylovespie Sat 23-Jul-16 15:36:29

Thanks so much for replies. I've been getting cramps and headache too. I didn't realise that gradual meant very, very gradual (iykwim!), I thought it was going from 20 to 0 over, say, a week. Not surprising I feel so bad then! Will get to GP on Monday. Thank you flowers

AnotherEmma Sat 23-Jul-16 15:41:12

To be fair I was probably over cautious in doing it SO gradually but I had been on it for years and did the same as you in coming off too quickly and feeling shit, so I was very careful the next time!

You could ask your regular pharmacist if they will do you an emergency supply. If you usually have it on repeat prescription they will most probably have it on their system, and if they're nice they will agree to let you have a few days' worth until you can get a prescription from a doctor. I had to do that several times when I forgot to get my prescription in time!

AuntyElle Sat 23-Jul-16 15:41:46

This book is helpful
www.amazon.co.uk/Coming-off-Antidepressants-Successful-Withdrawal/dp/1845292561/ref=cm_cr_arp_d_product_top?ie=UTF8

On the US site you can read the first few pages and read more reviews:
www.amazon.com/Antidepressant-Solution-Step---Step-Overcoming/dp/074326973X/ref=sr_1_2?s=books&ie=UTF8&qid=1469284753&sr=1-2&keywords=glenmullen

DanniiMinogue Sat 23-Jul-16 15:43:22

Did your GP ever mention trying a different anti depressant? It might be worth considering it as I don't think they all have the same extreme symptoms although all appear to take some weeks to settle down.

I guess it could be withdrawal now or a combination of that and low mood. Whatever it is, I know it feels really hard and you feel low/weepy.

Have you tried counselling or any other forms of therapy/help alongside the medication? If your GP prescribes more meds, maybe combining them with another form of help may give you the strength to get through this period of time?.

pollylovespie Sat 23-Jul-16 15:57:20

That book looks good, and lots of positive reviews so will have a read- though prescribing seems so mixed up with lining pockets in US that I wonder if more people there are taking it who don't need it?
I'll ask about other kinds of meds, I'd assumed they were all much the same. Would feel a bit fraudulent getting therapy as I'm not really depressed about anything iykwim? Bottom line is I need to talk to GP, which I should have done in the first place! You've all been so helpful, thank you. Not at my most rational atm I don't think, so has helped to hear sense!

AnotherEmma Sat 23-Jul-16 16:07:55

CBT (cognitive behaviour therapy) can be very helpful, it doesn't focus on why you feel depressed or anxious (as there isn't always a reason), it focuses on changing negative thought patterns and behaviours. I found it really helpful because it made sense to my logical brain and helped me move forward!

Mindfulness, especially MBCT (mindfulness based cognitive therapy) can be very helpful too. If you're interested there is a book called "the mindful way through depression". There are apps too, Headspace is a popular one.

Domitianus Wed 27-Jul-16 17:45:44

Completely agree with the advice ago e - you should never come off any of the SSRIs abruptly as there can be an unpleasant discontinuation syndrome. Gradual tapering off under supervision of doctor is recommended.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now